FDA warns of liver injury from muscle-building supplement

April 13, 2015 byMatthew Perrone

The Food and Drug Administration is warning consumers to avoid dietary supplements sold by a Las Vegas company because they may contain anabolic steroids that can cause liver damage.

The agency said it is investigating Tri-Methyl Xtreme supplements after three reported injuries from users in California, New Jersey and Utah.

Extreme Products Group, of Las Vegas, distributes the capsules as a muscle-building supplement, and claims that they contain anabolic steroids. The products are sold online and by some retailers and gyms, the FDA said in a statement Monday. Calls placed to Extreme Products Group were not immediately returned.

The FDA says consumers who have taken the supplements should watch out for potential signs of adverse effects, including unexplained fatigue, abdominal or back pain or discolored urine.

"Anabolic steroids may have a range of serious adverse effects on many organ systems, and the damage may be irreversible," said Dr. Charles Lee, a senior scientist with the FDA, in a statement.

Synthetic steroids can cause a number of dangerous side effects, including liver injury, and increase risks of heart attack and stroke.

The FDA has struggled for years to crack down on dietary supplements that are spiked with prescription drugs. Under longstanding regulations, supplements do not undergo FDA review for safety and effectiveness before they are marketed. Instead, manufacturers are responsible for making sure their products are safe.

Supplements cannot contain prescription drug ingredients. But the FDA issues frequent warnings about drug-containing supplements marketed for weight loss, body building, sexual enhancement and other purposes.

Last year, findings published in the Journal of the American Medical Association showed that drug-containing supplements can stay on the market years after they are recalled. Of 27 supplements tested by Cambridge Health Alliance researchers, 17 still contained the same drug that prompted their recall.

Explore further: FDA warns of steroids in vitamin B supplement

Related Stories

FDA warns of steroids in vitamin B supplement

July 27, 2013
(AP)—The Food and Drug Administration is warning consumers to avoid a vitamin B dietary supplement from Healthy Life Chemistry by Purity First because it contains two potentially dangerous anabolic steroids.

Study finds high percentage of recalled dietary supplements still have banned ingredients

October 21, 2014
About two-thirds of FDA recalled dietary supplements analyzed still contained banned drugs at least 6 months after being recalled, according to a study in the October 22/29 issue of JAMA.

Many consumers misled about bogus weight-loss supplements, survey says

December 30, 2014
(HealthDay)—Think a pill you saw advertised on the Internet can miraculously help you shed unwanted pounds? You're not alone: A new Consumer Reports survey finds many Americans are misinformed about the quality and effectiveness ...

US warns of drugs in Reumofan dietary supplements

August 21, 2012
(AP) — The U.S. Food and Drug Administration is warning consumers not to use Reumofan dietary supplements, after receiving reports of bleeding, stroke and death among Americans taking the Mexico-manufactured pills.

Recommended for you

Postmenopausal women should still steer clear of HRT: task force

December 12, 2017
(HealthDay)—Yet again, the nation's leading authority on preventive medicine says postmenopausal women should avoid hormone replacement therapy (HRT).

Will 'AI' be part of your health-care team?

December 12, 2017
(HealthDay)—Artificial intelligence is assuming a greater role in many walks of life, with research suggesting it may even help doctors diagnose disease.

State-level disclosure laws affect patients' eagerness to have their DNA tested

December 12, 2017
Different types of privacy laws in U.S. states produce markedly different effects on the willingness of patients to have genetic testing done, according to a new study co-authored by an MIT professor.

Babies born during famine have lower cognition in midlife

December 12, 2017
Hunger and malnutrition in infancy may lead to poor cognitive performance in midlife, according to a new study.

Full moon linked to increased risk of fatal motorcycle crashes

December 11, 2017
The full moon is associated with an increased risk of fatal motorcycle crashes in the United States, the United Kingdom, Canada and Australia, finds a study in the Christmas issue of The BMJ.

'Man flu' may be real

December 11, 2017
The much-debated phenomenon of "man flu" may have some basis in fact, suggests an article published in the Christmas issue of The BMJ.

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.